Alert archive / Wisconsin / Small Craft Advisories in 2008

Small Craft Advisory 87, NWS Green Bay, WI

December 30, 2008

NWS Green Bay, WI issued this small craft advisory at Dec 30, 2008, 4:29 AM CST. It took effect at Dec 30, 2008, 4:00 PM CST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2008, 4:29 AM CST (10:29 UTC)
In effect from
Dec 30, 2008, 4:00 PM CST
Expired
Dec 31, 2008, 9:00 AM CST
In force
17 hr
Issued by
NWS Green Bay, WI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Dec 30, 4:03 AM CST, 26 minutes earlier.

Area forecast discussion, Dec 30, 4:03 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
403 AM CST TUE DEC 30 2008

.SHORT TERM...TODAY/TONIGHT/WEDNESDAY. HEADLINES WITH SNOWFALL THE
MAIN CHALLENGE TODAY. EARLY THIS AM A NEARLY WEST TO EAST BAND OF
SNOW EXTENDED OVER THE NRN PLAINS AND JUST ENTERING WRN WI EARLY
THIS AM. RATE OF SNOW WOULD INDICATED THE SNOW WOULD SPREAD OVER
THE REST OF THE REGION THIS AM.  BEST DYNAMICS WITH THIS SNOW
ASSIOCATED WITH STEEPER LAPSE RATES WITH COUPLED JET.  PROGS
INDICATE THESE SAME DYNAMICS DIMINISH A TAD OVER ERN WI THIS AM
BUT H8 LOW THEN BECOMES THE DOMINATE PLAYER AS THIS LOW TRACKS
FROM SRN MN AT 18Z TO INTO FAR SE WI BY 00Z.  THE LATEST RUC
INDICATES A MORE NORTHERN TRACK OF THE H8 LOW FOR WHAT ITS WORTH.
GENERALLY SNOW AMOUNTS WILL RANGE FROM 2 TO 4 INCHES NORTH TO 4 TO
7 SOUTH...HOWEVER THE CONCERN IS NARROW BAND WHERE SNOW IS FOCUSED
WHERE 6 TO 7 INCHES COULD OCCUR.  HEADLINES MAY HAVE TO BE
ADJUSTED AS THE MORNING WEARS WHEN THE HEAVIER SNOW BAND BECOMES
MORE EVIDENT. LATEST RADAR TRENDS SUGGEST THE HEAVIER BAND MAY
EXTEND FROM AROUND MSP TO AUW TO APL. AS MENTION...HEADLINES
CHANGES MAY BE ONGOING THIS AM.

WILL EXTEND THE HEADLINES INTO THE EVENING HOURS OVER EAST CENTRAL
WISCONSIN DUE TO THE LINGERING SNOW AND BLOWING AND DRIFTING
POTENTIAL AS THE SURFACE LOW PASSES WELL SOUTH AND THE PRES
GRADIENT INCREASES.

LES POTENTIAL ALONG THE LAKE SHORE ALSO OF CONCERN TO ENHANCE THE
SYSTEM SNOWFALL.  WINDS DO TURN SE TO NE TO NW FAIRLY QUICK SO
LOCALLY HIGHER EFFECTS WOULD TEND TO BE LESS.

HIGH PRESSURE SETTLES INTO LATER TONIGHT INTO WEDNESDAY FOR SOME
QUIET WEATHER. WILL MENTION SOME SUB ZERO TEMPS WEST WITH
ANTICIPATED DECREASING CLOUDS. WILL GO WITH AT OR JUST BELOW GUID
NUMBERS. LATER SHIFTS MAY NEED TO ADJUST DOWN A TAD IF CLEARING IS
QUICKER.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...

NORTHERN HEMISPHERE INFRARED IMAGERY THIS MORNING INDICATED
A PARADE OF STORMS MOVING MOVING ACROSS THE MIDDLE LATITUDES
OF THE NORTHERN HEMISPHERE. THE FIRST SYSTEM WAS MOVING ACROSS
THE AREA TODAY. THE SECOND SYSTEM WAS NOW MOVING INTO THE PACIFIC
NORTHWEST AND WILL BE THE STORM FOR THURSDAY. THE THIRD SYSTEM
WAS NOW ABOUT 2500 MILES WEST OF THE PACIFIC NORTHWEST AND WILL
BE THE SYSTEM FOR THE WEEKEND.

HIGH PRESSURE WILL SLIDE EAST OF THE AREA WEDNESDAY NIGHT.
TEMPERATURES ARE NOT EXPECTED TO TANK AS HIGH CLOUDS SPREAD
INTO THE REGION OVERNIGHT AS 850MB WARM ADVECTION BEGINS IN
EARNEST. SOUTHERLY WINDS AT THE SURFACE ARE EXPECTED TO INCREASE
AS WELL TO PREVENT TEMPERATURES FROM PLUNGING. LOWS SHOULD OCCUR
DURING THE EVENING AND THEN GRADUALLY RISE OVERNIGHT.

ON THURSDAY...I HAVE CRAFTED THE WEATHER/POP GRIDS WITH LIKELY
CHANCES THROUGH THE DAY NORTH AND WEST OF A WISCONSIN RAPIDS
TO IRON MOUNTAIN LINE. TO THE SOUTHEAST OF THIS LINE...WILL
HAVE A CHANCE OF SNOW DURING THE MORNING...THEN SNOW WILL BE
LIKELY DURING THE AFTERNOON. CONTINUED LIKELY CHANCES OF LIGHT
SNOW THURSDAY NIGHT ACROSS THE EAST WITH A CHANCE ACROSS THE
WEST. MODELS ALSO SHOW SOME FAIRLY STEEP MID LEVEL LAPSE RATES
OF 6.5 C/KM TO ENHANCE SNOWFALL TOTALS. MODELS ALSO CONTINUE TO
SHOW MOISTURE SCOURING OUT AROUND 700MB THURSDAY NIGHT...SO
PRECIPITATION COULD END AS FREEZING DRIZZLE. DID NOT INCLUDE THIS
SCENARIO IN THE FORECAST PACKAGE AS THERE WAS SOME CONCERN IF LOW
LEVEL MOISTURE WOULD STILL BE AROUND. IF THIS SCENARIO STILL
EXISTS OVER THE NEXT FEW MODEL RUNS...DAY SHIFT OR MYSELF CAN ADD
FREEZING DRIZZLE WITHIN THE NEXT DAY OR TWO. OVERALL...THIS SYSTEM
COULD PRODUCE ANOTHER 2 TO 5 INCHES OF SNOW WITH HIGHEST TOTALS
OVER THE NORTH.

MODELS HAVE COME INTO AGREEMENT WITH SYSTEM MOVING ACROSS THE
AREA SATURDAY AND SATURDAY NIGHT. HAVE RAISED CHANCES FOR SNOW
SATURDAY AND CONSIDERABLY RAISED THEM SATURDAY NIGHT. STILL
A LITTLE UNCERTAINTY ON HOW FAR EAST SNOW WILL GET INTO FAR
NORTHEAST WISCONSIN SATURDAY AFTERNOON...BUT WAS STILL WORTH A
30-40 PERCENT CHANCE AT THIS POINT. THIS SYSTEM APPEARS TO BE
CAPABLE OF PRODUCING ANOTHER 3 TO 5 INCHES OF SNOW FOR MUCH OF
THE AREA.

FINALLY...MODELS CAUGHT MY ATTENTION TONIGHT WITH SYSTEM
TUESDAY INTO WEDNESDAY OF NEXT WEEK. BOTH THE ECMWF AND GFS
DEVELOP A LOW OVER THE SOUTHERN PLAINS AND DEEPEN IT TO
AROUND 980MB AS IT MOVES INTO MICHIGAN ON WEDNESDAY. IF THIS
DOES COME TRUE...SOMEBODY ACROSS WISCONSIN WOULD SEE A VERY
HEAVY SNOWFALL. STAY TUNED
&&

.AVIATION...LIFR CONDITIONS WILL SPREAD OVER THE REGION TODAY AND
INTO THIS EVENING...THEN IMPROVE TO VFR CONDITIONS TONIGHT.
&&

.MARINE...WINDS PICKING UP THIS EVENING WARRANTS A SMALL CRAFT
ADVISORY FOR NOW.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR WIZ038>040-
048>050.

WINTER STORM WARNING UNTIL 6 PM CST THIS AFTERNOON FOR WIZ030-
031-035>037-045.

WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR WIZ005-
010>013-018>021.

WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR WIZ022-
073-074.

&&

TDH/ECKBERG
Hazardous weather outlook, Dec 29, 4:02 PM CST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
402 PM CST MON DEC 29 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-302215-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
402 PM CST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

WINDS ARE EXPECTED TO CONTINUE TO DIMINISH THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

HAZARDOUS TRAVEL CONDITIONS ARE EXPECTED TUESDAY AND TUESDAY
EVENING AS ANOTHER STORM SYSTEM BRINGS MORE SNOW TO THE AREA. A
WIDESPREAD SNOWFALL OF 3 TO 5 INCHES IS EXPECTED OVER MUCH OF CENTRAL
AND NORTHERN WISCONSIN. THE HIGHEST SNOW AMOUNTS ARE EXPECTED
ALONG...NEAR THE HWY 29 CORRIDOR. A WINTER WEATHER ADVISORY IS IN EFFECT.

ADDITIONAL SNOW IS POSSIBLE LATER THURSDAY AND THURSDAY EVENING AND
AGAIN ON THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-302215-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
402 PM CST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

WEST GALES ARE EXPECTED TO DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE FROM TIME TO
TIME DURING THE REST OF THE PERIOD.

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 4:56 AM CSTWinter Storm WarningGRBBrown, Calumet, Kewaunee, Manitowoc, Marathon, Outagamie and 6 more13 hr

Nearby

Small Craft Advisories in Wisconsin, 2008Every small craft advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.